Alert archive / Alabama / Dense Fog Advisories in 2016

Dense Fog Advisory 21, NWS Mobile, AL

December 20, 2016Escambia County, Okaloosa County, Santa Rosa County, Florida; 12 counties in Alabama; 5 counties in Mississippi

NWS Mobile, AL issued this dense fog advisory at Dec 20, 2016, 8:16 PM CST for Escambia County, Okaloosa County, Santa Rosa County, Florida; 12 counties in Alabama; 5 counties in Mississippi. It took effect at Dec 20, 2016, 10:00 PM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2016, 8:16 PM CST (02:16 UTC)
In effect from
Dec 20, 2016, 10:00 PM CST
Expired
Dec 21, 2016, 3:28 AM CST
In force
5 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Mobile County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2016-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2016-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2906 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WWUS74 KMOB 210216
NPWMOB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
816 PM CST TUE DEC 20 2016

...DENSE FOG ADVISORY IS IN EFFECT FROM 10 PM UNTIL NOON TOMORROW...

.DENSE FOG IS EXPECTED TO DEVELOP ONCE AGAIN TONIGHT, PRIMARILY
BETWEEN 10 PM AND 2 AM REGIONWIDE. ONCE THE SURFACE VISIBILITY FALLS
IT WILL REMAIN SO THROUGH LATE MORNING TOMORROW...ESPECIALLY CLOSE
TO THE COAST.

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-211030-
/O.NEW.KMOB.FG.Y.0021.161221T0400Z-161221T1800Z/
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
INCLUDING THE CITIES OF...BUTLER...LISMAN...SILAS...CHATOM...
MILLRY...GROVE HILL...JACKSON...THOMASVILLE...CAMDEN...
PINE HILL...HOMEWOOD...MONROEVILLE...EVERGREEN...GREENVILLE...
BRANTLEY...LUVERNE...ATMORE...BREWTON...FLOMATON...ANDALUSIA...
OPP...CITRONELLE...SARALAND...STOCKTON...MOBILE...PRICHARD...
THEODORE...BAY MINETTE...DAPHNE...FAIRHOPE...FOLEY...
SPANISH FORT...BAYOU LA BATRE...DAUPHIN ISLAND...GRAND BAY...
FORT MORGAN...GULF SHORES...ORANGE BEACH...CENTURY...MOLINO...
WALNUT HILL...BEULAH...ENSLEY...FORT PICKENS...PENSACOLA...
PENSACOLA BEACH...PERDIDO BAY...JAY...MILTON...BAGDAD...
GULF BREEZE...NAVARRE...CRESTVIEW...DESTIN...EGLIN AFB...
FORT WALTON BEACH...NICEVILLE...SEMINOLE...VALPARAISO...WRIGHT...
WAYNESBORO...BEAUMONT...NEW AUGUSTA...RICHTON...LEAKESVILLE...
MCLAIN...WIGGINS...LUCEDALE
816 PM CST TUE DEC 20 2016

...DENSE FOG ADVISORY IN EFFECT FROM 10 PM UNTIL NOON CST
TOMORROW...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST WEDNESDAY. 

* VISIBILITY...WIDESPREAD VISIBILITIES BELOW 1/4 MILE DEVELOPING.

* IMPACTS...SUDDEN REDUCTIONS TO VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
1 follow-up statement
073 
WWUS74 KMOB 210928
NPWMOB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
328 AM CST WED DEC 21 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

.AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP ACROSS THE AREA DURING
THE EARLY MORNING HOURS...THEN DISSIPATE AROUND MID MORNING.

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-211500-
/O.CAN.KMOB.FG.Y.0021.000000T0000Z-161221T1800Z/
/O.NEW.KMOB.FG.Y.0022.161221T1000Z-161221T1500Z/
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
INCLUDING THE CITIES OF...BUTLER...LISMAN...SILAS...CHATOM...
MILLRY...GROVE HILL...JACKSON...THOMASVILLE...CAMDEN...
PINE HILL...HOMEWOOD...MONROEVILLE...EVERGREEN...GREENVILLE...
BRANTLEY...LUVERNE...ATMORE...BREWTON...FLOMATON...ANDALUSIA...
OPP...CITRONELLE...SARALAND...STOCKTON...MOBILE...PRICHARD...
THEODORE...BAY MINETTE...DAPHNE...FAIRHOPE...FOLEY...
SPANISH FORT...BAYOU LA BATRE...DAUPHIN ISLAND...GRAND BAY...
FORT MORGAN...GULF SHORES...ORANGE BEACH...CENTURY...MOLINO...
WALNUT HILL...BEULAH...ENSLEY...FORT PICKENS...PENSACOLA...
PENSACOLA BEACH...PERDIDO BAY...JAY...MILTON...BAGDAD...
GULF BREEZE...NAVARRE...CRESTVIEW...DESTIN...EGLIN AFB...
FORT WALTON BEACH...NICEVILLE...SEMINOLE...VALPARAISO...WRIGHT...
WAYNESBORO...BEAUMONT...NEW AUGUSTA...RICHTON...LEAKESVILLE...
MCLAIN...WIGGINS...LUCEDALE
328 AM CST WED DEC 21 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

* VISIBILITY...WIDESPREAD VISIBILITIES BELOW 1/4 MILE DEVELOPING.

* IMPACTS...SUDDEN REDUCTIONS TO VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED
TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...USE YOUR
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this dense fog advisory went out at Dec 20, 8:04 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 20, 8:04 PM CST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
804 PM CST Tue Dec 20 2016

.DISCUSSION...See updated information for land and marine areas below.

&&

.UPDATE...We will have to cancel previously issued Dense Fog
Advisory for land areas and re-issue with correct date. Corrected
products out shortly.

&&

.MARINE...We will have to cancel previously issued Dense Fog
Advisory for bays, sounds and near-shore waters and re-issue with
correct date. Corrected products out shortly.

&&

.PREV DISCUSSION... /issued 538 PM CST Tue Dec 20 2016/

DISCUSSION...See updated information for land areas and aviation
discussion below.

UPDATE...Based on a persistent pattern, a closer T/Td depression
beneath the remnant low-level frontal inversion, lighter near surface winds
and evidence of stratus growth WWD once again just after dark this evening,
will likely update zones and issue a regionwide Dense Fog Advisory
until Noon tomorrow (to include Bays, Waterways and Sounds). Generally
speaking most areas along and east of I-65 already have cloud bases
below 500 feet AGL, and to the west, as high as 1000 feet AGL. Forecast
continued lowering of clouds via saturation below cloud base until
cloud contacts ground most areas. This will effectively drop visibilities,
once again, regionwide to below 1/4-1/2 SM during 10 PM to 2 AM time
frame. Expect a slow dissipation of low clouds and fog through noon
(similar to today). Current observations and recent short-term
forecast guidance gives a reasonable amount of forecast confidence.
Products out shortly. /23 JMM

AVIATION...
00Z issuance...See discussion above. LIFR-IFR conditions until aroundmidnight
then widespread LIFR thereafter through most of Wednesday morning. It
is likely that at least IFR-MVFR CIGS endure through early afternoon. /23
JMM

PREV DISCUSSION... /issued 340 PM CST Tue Dec 20 2016/

NEAR TERM /Now Through Wednesday/...The stubborn deck of low
stratus has finally started to burn off across coastal areas and the
far western portion of the forecast area this afternoon. For those
areas, patchy sunshine is in store for the remainder of the
afternoon and evening. The rest of the forecast area probably won't
be so lucky, with clouds unlikely to entirely burn off before
sunset, thus keeping afternoon highs a bit cooler than expected.
Light winds and the clearing skies early tonight will help
temperatures dip back into the low 30's inland to low 40's near the
coast, and with light northeasterly winds generally unchanging over
that period, will once again aid in the formation of more fog and
low cloud cover early Wednesday morning.

Surface high pressure begins to build into the southeast U.S. early
Wednesday resulting in a shift in winds to easterly and then
southeasterly Wednesday afternoon. This should effectively shut off
the cold air advection plaguing the area over the past several days
and allow for clouds to begin clearing, low level moisture to
increase, and temperatures to warm into the mid 60's areawide
Wednesday afternoon. More cloud cover begins to move in from the
west late Wednesday, however, as yet another cold front approaches
the area from the west. /49

SHORT TERM /Wednesday night Through Friday night/...A weak cold
front is expected to move into the forecast area late Wednesday
night and out over the Gulf by around noon Thursday. Front will
generally be dry but we could see some spotty...short lived light
rain showers with it. Winds will turn northerly in the wake of the
front and could become breezy along the coast Thursday night.
Overnight lows Wednesday night will range from near freezing over
interior Southeast, MS and far Southwest, AL to low 40s east of
Interstate 65 and mid to upper 40s along the coast. Daytime high
temperatures on Thursday will range from the low 60s over the
interior western portions of the forecast area to mid to upper 60s
over the Western Florida Panhandle. Thursday night temperatures are
expected to fall into the mid to upper 30s over the interior and low
40s to mid 40s closer to the coast. Winds Friday begin to turn more
east-southeasterly allowing for a gradual influx of warmer air and
Gulf moisture over the area and increasing the potential for some
patchy fog development Friday night. A warming trend begins Friday
and continues through the weekend. /08

LONG TERM /Saturday Through Tuesday/...An upper level ridge begins
to build over the region Saturday with surface high pressure ridging
southwestward from along the Eastern Seaboard. Surface winds become
increasing southeasterly and warm air and low level gulf moisture
advects inland. Temperatures are expected to trend well above normal
with day time highs climbing into the 70s and overnight lows only
falling into the 50s and 60s. Dewpoints of 60+ degrees are projected
to move inland over our 50 to 55 degree bay and sound waters setting
up the potential for advection fog development. Have added areas of
fog to the forecast for now on Saturday night and Sunday
night...though it could become widespread and quite dense and extend
into the afternoon hours. Models are still trying to work out the
details and some run to run consistency on a potential frontal
passage possibly Monday night to Tuesday timeframe...have only
included low end chance...slight chance of rain shower wording to the
forecast package for now as confidence is low. /08

MARINE...Moderate offshore winds tonight weaken and shift to
easterly and then southeasterly Wednesday as high pressure builds
into the southeast U.S. and another cold front approaches the
forecast area from the west. The front moves through on Thursday
with increasing northerly flow in its wake Thursday night. Moderate
easterly flow then redevelops Friday into the weekend as high
pressure once again builds into the region. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Dense Fog Advisory from 10 PM Wednesday to noon CST Thursday for
     ALZ051>060-261>266.

FL...Dense Fog Advisory from 10 PM Wednesday to noon CST Thursday for
     FLZ201>206.

MS...Dense Fog Advisory from 10 PM Wednesday to noon CST Thursday for
     MSZ067-075-076-078-079.

GM...Dense Fog Advisory from 10 PM Wednesday to noon CST Thursday for
     GMZ630>635-650-655.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Dec 20, 3:39 AM CST, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
339 AM CST TUE DEC 20 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-210945-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
339 AM CST TUE DEC 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630>635-650-655-670-675-210945-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
339 AM CST TUE DEC 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 6:26 PM CSTDense Fog AdvisoryMOBEscambia, Okaloosa, Santa Rosa101 min
Dec 21, 3:28 AM CSTDense Fog AdvisoryMOBEscambia, Okaloosa, Santa Rosa5 hr
Dec 20, 6:28 PM CSTMarine Dense Fog AdvisoryMOB104 min
Dec 20, 8:12 PM CSTMarine Dense Fog AdvisoryMOB7 hr
Dec 21, 3:26 AM CSTMarine Dense Fog AdvisoryMOB6 hr

Nearby

Dense Fog Advisories in Alabama, 2016Dense Fog Advisories in Mississippi, 2016Dense Fog Advisories in Florida, 2016Every dense fog advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.